Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 17, 2021, 4:45 PM EDT for Dade County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 4:45 PM EDT (20:45 UTC)
- Expired
- Mar 17, 2021, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Dade County, GA
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WWUS82 KFFC 172045
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Wed Mar 17 2021
GAZ001-002-172115-
Walker GA-Dade GA-
445 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
515 PM EDT...
At 444 PM EDT...a strong thunderstorm was over Sulpher Springs, or 11
miles south of Trenton...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Rising Fawn, Noble, Wildwood,
Fairview, Chattanooga Valley, New England, Morganville, Hooker,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3498 8527 3486 8526 3486 8520 3481 8520
3462 8553 3484 8558 3498 8544
TIME...MOT...LOC 2044Z 224DEG 31KT 3472 8555
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 17, 3:53 PM EDT, 52 minutes earlier.
Area forecast discussion, Mar 17, 3:53 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 353 PM EDT Wed Mar 17 2021 ...Afternoon Forecast Discussion... .SHORT TERM /Tonight through Thursday Night/... Current radar imagery shows the hybrid quasi-wedge, stationary front turning into a warm front as it lifts northward. This baroclinic zone had been separating the majority of the forecast area from the warm, moist sector of the surface low-pressure system that is now centered over the Ozarks Plateau. Within this warm, moist sector, as evident with current radar imagery in MS/AL, conditions are ripe for discrete supercells capable of the full array of severe weather phenomena, including strong, long- track tornadoes. As the warm front lifts northward 60 degree dewpoints will flood into the region, priming it for surface based convection later this afternoon in far west and northwest Georgia this afternoon and tonight, then the rest of the forecast area tomorrow morning. However, temperatures have been depressed compared to areas further west resulting in far less SBCAPE within the forecast area, compared to further west. As these cells push into the cooler Georgia airmass they will begin to lose intensity and transition to elevated storms, but the diving line is still unclear and will be evolving throughout the evening. The threat is enough for some concern for tornadic supercells to bleed into portions of the forecast area, bringing the threat of severe weather with them as they cross into the warning area. Regardless, enough elevated instability exists for some storms to pack a punch once moving into NW GA in the evening hours. Additionally, heavy rainfall is expected in NW Georgia where several rounds of thunderstorms where storm total QPF is expected to exceed 2 inches in some locations, with locally higher amounts possible. Late tonight and early Thursday morning, a cold front will begin pushing into the forecast area. This cold front will stem from the occluded low pressure system pushing into the mid-Mississippi River Valley, and with it, a quasi-linear convective system with potential embedded supercells will begin pushing through the forecast area. Ahead of the storms, a classic high-shear low CAPE environment will await with a lagging upper-level shortwave boosting 0-500mb bulk shear to 60-70kts, low-level 0-1km SRH near 300-450+ m2/s2, and recovering surface-based CAPE between 500-1000 J/kg in the morning, but climbing throughout the late morning. Indicated by STP values via the HREF along with Updraft Helicity tracks, this environment will have the potential for several tornadoes embedded within the line of storms, widespread damaging winds gusts, severe hail and locally heavy rainfall. This line of storms is expected to push through the Atlanta metro between 5-11 AM from west to east. As the line of storms pushes into the eastern warning area through the late morning and afternoon, temperatures and surface- based instability will begin to rise, further increasing the threat for severe weather with storms further having the potential for strong, long-track tornadoes, damaging winds, and large hail as long as storms remain rooted to the baroclinic zone and do not surge too far out ahead of the surface based forcing, which is still a question that remains unanswered at this time. By mid- afternoon the line of storms are expected to finally push out of the warning area and conclude the severe threat. Thiem .LONG TERM /Friday through Wednesday/... Relatively calm weather is expected through the long term. Following the active weather through the short term, low pressure will slide over the Carolinas by Friday morning, with some wrap around moisture returning low-end PoPs to northeast Georgia. Secondary cold-front will push through the state late Friday into Saturday, but with limited moisture from which to draw from, anticipate impacts to be largely restricted to increased cloud cover. For now, have opted to exclude any light rain potential. This frontal passage will reinforce the dry air mass over the state, with cool and sunny conditions prevailing late Saturday. Dome of high pressure will control the region through early Tuesday as next shortwave approaches the region. Extended models differ on timing and intensity of this system, but for now, have opted for a middle-ground approach to the grids with slight chance to chance rain beginning Tuesday. Temperatures through the extended won't have the warm Spring-time feel, at least initially. Expect temperatures Friday to warm into the upper 50s and 60s, with slightly cooler conditions Saturday behind the secondary front. Warmer temperatures are expected Sunday through Tuesday. Lows over the weekend could drop into the mid 30s for a large portion of the area, but we should be dry enough to avoid anything areas of frost. 31 && .AVIATION... 18Z Update... Widespread IFR/LIFR cigs will persist into the night with SCT SHRA/TSRA at TAF sites through the 02-06Z tonight, and patchy fog expected after potential RA through the early morning. Winds will stay out of the SE through the evening at 4-10kts with IFR/LIFR cigs at northern sites and improving cigs at southern sites filling back in with MVFR by 06Z. A line of severe thunderstorms is then expected to move through the forecast area from 09-16Z from WNW to ESE, with winds quickly shifting to SW-W with strong wind gusts possible. Behind the line, skies are expected to begin break to SCT with gusty WSW winds up to 15g25kts. //ATL Confidence...18Z Update... Low-Medium on VSBYs overnight. Medium on evening SHRA/TSRA Medium-High on CIGS and morning +TSRA. High on all other elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 58 72 46 64 / 90 90 5 10 Atlanta 60 68 46 59 / 90 90 5 5 Blairsville 55 65 42 54 / 100 90 30 20 Cartersville 60 67 44 58 / 100 80 10 10 Columbus 65 71 46 62 / 90 80 5 0 Gainesville 55 69 45 60 / 100 100 5 10 Macon 62 75 45 66 / 50 90 0 5 Rome 60 65 45 59 / 100 60 10 5 Peachtree City 62 68 45 60 / 90 90 5 5 Vidalia 63 76 48 67 / 30 90 20 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Thiem LONG TERM....31 AVIATION...Thiem
Hazardous weather outlook, Mar 17, 11:46 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1146 AM EDT Wed Mar 17 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1146 AM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous strong to severe storms are expected late today through tonight with an approaching strong disturbance and frontal system. While there is some potential for severe storms as early as this afternoon, the primary risk will likely be with an area of storms pushing eastward late tonight into Thursday morning. The main threats will be tornadoes (some of which could be significant or longer tracked), damaging winds over 60 mph, large hail, and flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous strong to severe storms are expected to push eastward across portions of north and central Georgia Thursday morning and likely exiting east central Georgia by Thursday afternoon. The main threats will be tornadoes (some of which could be significant or longer tracked), damaging winds over 60 mph, large hail, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation tonight through Thursday across north and central Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Mar 17, 4:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Wed Mar 17 2021
GAZ001-002-172115-
Walker GA-Dade GA-
445 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
515 PM EDT...
At 444 PM EDT...a strong thunderstorm was over Sulpher Springs, or 11
miles south of Trenton...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Rising Fawn, Noble, Wildwood,
Fairview, Chattanooga Valley, New England, Morganville, Hooker,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3498 8527 3486 8526 3486 8520 3481 8520
3462 8553 3484 8558 3498 8544
TIME...MOT...LOC 2044Z 224DEG 31KT 3472 8555
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:41 PM EDT | Special Weather Statement | FFC | Bibb, Twiggs, Wilkinson | 34 min |
| Mar 16, 9:47 PM EDT | River Flood Warning | FFC | Gordon, Murray, Whitfield | 5 days |
| Mar 17, 2:22 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 9 hr |
| Mar 17, 2:36 PM EDT | River Flood Warning | FFC | Whitfield | 4 days |
| Mar 17, 3:21 PM EDT | River Flood Warning | FFC | Catoosa | 62 hr |
| Mar 17, 5:26 PM EDT | Special Weather Statement | FFC | Schley, Webster | 34 min |
| Mar 17, 5:41 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Sumter, Webster | 34 min |
| Mar 17, 5:51 PM EDT | Flash Flood Watch | FFC | Bartow, Catoosa, Chattooga, Cherokee, Dade, Fannin and 8 more | 14 hr |
| Mar 17, 6:07 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Schley, Sumter | 38 min |
| Mar 17, 6:47 PM EDT | Special Weather Statement | FFC | Macon | 28 min |
| Mar 17, 7:45 PM EDT | Special Weather Statement | FFC | Houston, Twiggs | 30 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.